Wisconsin, 2017

Hail in Wisconsin, August 30, 2017

August 30, 2017 · NWS GRB · 2 events in 1 county or zone

Isolated severe thunderstorms developed as an east-west cold front moved south and encountered a more unstable air mass with marginal deep layer shear. The storms produced mainly hail up to an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated severe thunderstorms developed as an east-west cold front moved south and encountered a more unstable air mass with marginal deep layer shear. The storms produced mainly hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 30, 1:33 PM CST, 36 minutes earlier.

Area forecast discussion, Aug 30, 1:33 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
233 PM CDT Wed Aug 30 2017

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Thursday
Issued at 233 PM CDT Wed Aug 30 2017

A quick moving cold front will continue passing through the
western Great Lakes this afternoon and early this evening. The
front is a few hours ahead of schedule, already through Sturgeon
Bay and Merrill as of 19Z. Despite MUCAPEs around 2 J/g, MLCAPEs
this afternoon are a much lower 1 J/g with the front itself and
the upper support that goes with it not very impressive. The
nature of the convection itself is mainly a line of storms with
fairly upright updrafts as there is not much in the way of
directional shear. Therefore the line of storms is expected to
mainly produce gusty winds and small hail as it tracks through the
area through this evening.

Given the faster movement of the front, it is expected to track
through early this evening, with clearing skies and cooler air
moving into the region during the overnight hours. The recent
rains, clearing skies, and light winds should lead to some ground
fog across the north.

Thursday will be sunny and cooler behind the front as highs are
limited to the 65 to 70 degree range, which is well below normal
for this time of year. Other than some morning fair weather
cumulus clouds, skies should be sunny given the dry air advecting
in from the northeast.

.LONG TERM...Thursday Night Through Wednesday
Issued at 233 PM CDT Wed Aug 30 2017

Surface high pressure that is forecast to move in behind the
departing cold front, combined with a mid level ridge, should keep
the area dry for at least Thursday night and Friday. Temperatures
will be well below normal and some frost is expected to develop in
the far north on Thursday night/Friday morning. Showers are
possible in the northwest half of the forecast area late Friday
night and across the entire area on Saturday as a surface cold
front and mid level trough move across Wisconsin. Clouds should
help to keep northern Wisconsin a bit warmer on Friday night but
more clouds and rain will keep temperatures a little cooler than
normal for Saturday. Flow aloft becomes more zonal by the end of
the weekend and above normal temperatures are in store for Sunday.
Another cold front and short wave bring a chance for showers and
thunderstorms to the area on Monday into Monday evening. After
that, much cooler temperatures are in store for the weekend as a
mid level ridge amplifies over western NOAM and a high pressure
system becomes the primary surface feature in the region.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1239 PM CDT Wed Aug 30 2017

A cold front will move through the area this afternoon and early
this evening with showers and thunderstorms as it tracks through
the region. Latest indications are the front is moving through
about 2 hours ahead of schedule with mainly showers to the west
and embedded thunderstorms farther east. Therefore will adjust the
TAFs to reflect this new thinking. Otherwise skies will clear as
the front exits late this evening, with great flying weather
expected late tonight through Friday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from 10 PM CDT this evening through
Thursday evening for WIZ040-050.
&&

SHORT TERM.....Kurimski
LONG TERM......MG
AVIATION.......Kurimski
Hazardous weather outlook, Aug 30, 2:07 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
307 PM CDT Wed Aug 30 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-312015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
307 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms will continue to push south through parts of
central and east central Wisconsin before exiting the area this
evening. Severe weather is not expected, though some of the
stronger storms could produce gusty winds to around 35 mph and pea
to dime size hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Patchy frost is possible over far north-central Wisconsin on
Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight.

LMZ521-522-541>543-312015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
307 PM CDT Wed Aug 30 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms south of Sturgeon Bay will continue to push south
and exit the area this evening. A few of the stronger storms may
be able to produce pea to dime size hail and wind gusts to 30
knots.

Gusty north to northeast winds behind the departing front will
create a period of hazardous conditions for small craft across
the region.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability of widespread hazardous weather is low.

Kurimski/MG

In the hours before

Special weather statement, Aug 30, 12:30 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Green Bay WI
130 PM CDT WED AUG 30 2017

WIZ022-039-040-073-074-301930-
Southern Oconto County WI-Southern Marinette County WI-Kewaunee WI-
Door WI-Brown WI-
130 PM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN...NORTHERN
KEWAUNEE...SOUTHERN MARINETTE...DOOR AND SOUTHERN OCONTO COUNTIES
UNTIL 230 PM CDT...

At 130 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southeast of Newport State Park to
near Gillett. Movement was southeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Bay Shore Park around 230 PM CDT.

Other locations impacted by these storms include Cullen, Valmy,
Gregorville, Euren, Sobieski, Whitefish Bay, Pensaukee, Carlsville,
Vignes and Hickory Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4501 8710 4486 8715 4477 8726 4463 8735
      4457 8792 4482 8825 4485 8825 4498 8847
      4507 8752 4494 8759 4490 8777 4486 8777
      4471 8792 4463 8793 4469 8780 4487 8765
      4494 8745 4508 8736 4512 8695 4511 8695
TIME...MOT...LOC 1830Z 310DEG 24KT 4511 8663 4496 8831

Kurimski
Local storm report, Aug 30, 12:51 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
151 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     OCONTO                  44.88N 87.88W
08/30/2017  M36.00 MPH       OCONTO             WI   AWOS

&&

SAC
Special weather statement, Aug 30, 1:15 PM CST, 54 minutes before
Special Weather Statement
National Weather Service Green Bay WI
215 PM CDT WED AUG 30 2017

WIZ022-031-037>040-074-302015-
Southern Oconto County WI-Waupaca WI-Shawano WI-Kewaunee WI-
Outagamie WI-Door WI-Brown WI-
215 PM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN...NORTHERN
KEWAUNEE...SOUTHERN DOOR...SOUTH CENTRAL OCONTO...NORTHERN WAUPACA...
NORTHERN OUTAGAMIE AND EASTERN SHAWANO COUNTIES UNTIL 315 PM CDT...

At 215 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sturgeon Bay to 13 miles west of
Clintonville. Movement was east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sturgeon Bay around 220 PM CDT.
  Clintonville around 250 PM CDT.
  Black Creek around 315 PM CDT.

Other locations impacted by these storms include Leeman, Gregorville,
Sugar Bush, Rankin, Rose Lawn, Wolf River Bottoms Wildlife Area, Leo
Frigo Bridge, Vignes, Howard and Frazer Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4456 8740 4444 8861 4463 8919 4476 8787
      4471 8792 4463 8793 4469 8780 4477 8773
      4481 8731 4479 8723
TIME...MOT...LOC 1915Z 290DEG 19KT 4479 8734 4463 8902

Kurimski
Special weather statement, Aug 30, 1:48 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
248 PM CDT WED AUG 30 2017

WIZ038>040-049-050-302045-
Calumet WI-Kewaunee WI-Outagamie WI-Manitowoc WI-Brown WI-
248 PM CDT WED AUG 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...KEWAUNEE...NORTHEASTERN
CALUMET...NORTHEASTERN OUTAGAMIE AND NORTHERN MANITOWOC COUNTIES
UNTIL 345 PM CDT...

At 248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Luxemburg to 7 miles northwest of Black
Creek. Movement was southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Luxemburg around 255 PM CDT.
  Kewaunee around 320 PM CDT.
  Little Chute around 335 PM CDT.
  Kaukauna and Kimberly around 340 PM CDT.

Other locations impacted by these storms include Krok, Leeman,
Mackville, Maribel, Larrabee, Curran, Slovan, Wayside, Morrison and
Rankin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4421 8823 4456 8874 4459 8843 4459 8825
      4461 8824 4464 8793 4463 8793 4464 8791
      4466 8765 4455 8740 4432 8748 4428 8747
TIME...MOT...LOC 1948Z 307DEG 21KT 4461 8767 4453 8856

Kurimski
Local storm report, Aug 30, 2:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
309 PM CDT WED AUG 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             10 N BONDUEL            44.87N 88.44W
08/30/2017  E0.50 INCH       OCONTO             WI   TRAINED SPOTTER

            ABOUT PEA TO DIME SIZED HAIL. ALONG WITH GUSTY WINDS AND
            HEAVY RAIN THAT REDUCED VISIBILITY TO ABOUT A QUARTER
            MILE.

0256 PM     HAIL             NICHOLS                 44.56N 88.46W
08/30/2017  M0.50 INCH       OUTAGAMIE          WI   TRAINED SPOTTER

            DIME SIZED HAIL.

&&

KLB

The radar

The Green Bay radar (KGRB), 37 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Outagamie

When
August 30, 2:09 PM CST
Where
Outagamie County, 1.47 mi NNW of Schiocton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.470, -88.580

Quarter size hail fell and covered the ground north of Shiocton. Winds from the storm also broke tree branches of up to 8 inches in diameter.

Hail, Outagamie

When
August 30, 2:52 PM CST
Where
Outagamie County, 2.87 mi NW of Appleton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.300, -88.440

Hail, up to quarter size, fell in Grand Chute.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718421, 718422.